WEST PALM BEACH — Tumor necrosis factor (TNF)-alpha inhibitor infliximab may be associated with the development of autoimmune encephalitis in Crohn disease and ankylosing spondylitis (AS), according to a case study presented at the Americas Committee for Treatment and Research in Multiple Sclerosis (ACTRIMS) 2020 Forum, held from February 27 to 29, 2020, in West Palm Beach, Florida.
Study researchers described the case of a patient with both Crohn disease and AS suspected of autoimmune encephalitis induced by infliximab, and reviewed the therapeutic challenges with 3 different autoimmune conditions.
The patient was a 26-year-old woman with Crohn disease and AS who was receiving infliximab for 9 years before she presented with 1 week of progressive expressive aphasia, faciobrachial weakness on the right side, and reduced executive functioning. A brain MRI indicated cortical T2 hyperintensities with associated gyral swelling and leptomeningeal enhancement; cerebrospinal fluid studies showed lymphocytic leukocytosis, mildly elevated protein, and elevated immunoglobulin G synthesis levels without oligoclonal bands. Test results from the infectious disease panel were negative; results from a serum autoimmune encephalopathy panel and a PET scan were unrevealing.
Despite receiving 5 days of intravenous treatment with methylprednisolone, the patient continued to experience cognitive impairment and aphasia. Researchers saw a significant improvement of her symptoms with 7 sessions of plasmapheresis. The patient experienced involuntary right-sided movements 1 month after discharge, for which she received low-dose prednisone, azathioprine, and monthly doses of intravenous immunoglobulin (IVIG) for 6 months, which led to the resolution of her symptoms. Although the researchers did not detect an antibody, clinical manifestations and improvement with plasmapheresis, IVIG, and immunosuppression may suggest an antibody-mediated entity.
Overall, the researchers indicated that antibody-negative autoimmune encephalitis could be a side effect of a TNF-alpha inhibitor.
“TNF-alpha inhibitors should be considered as a potential etiology in the development of an autoimmune encephalitis phenomenon and further options for therapeutic management should be investigated, especially in the context of other comorbid autoimmune diseases,” the study researchers concluded.
Elsehety M, Agyei P, Samudralwar R, et al. Autoimmune encephalitis in a patient with ankylosing spondylitis and Crohn’s disease receiving infliximab. Presented at: Annual Americas Committee for Treatment and Research in Multiple Sclerosis (ACTRIMS) Forum; February 27-29, 2020; West Palm Beach, FL. Abstract P106.